Alert archive / Ohio / Tornado Warnings in 2020

Tornado Warning 5, NWS Pittsburgh, PA

June 10, 2020Columbiana County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Jun 10, 2020, 9:13 PM EDT for Columbiana County, Ohio. It was in force for 17 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2020, 9:13 PM EDT (01:13 UTC)
Expired
Jun 10, 2020, 9:30 PM EDT
In force
17 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:25 PM EDTTSTM WND DMG1 Sw Leetonia, OHTREES AND WIRES DOWN. POWER POLES ALSO SNAPPED.
Jun 10, 9:26 PM EDTTSTM WND DMGFranklin Square, OHA WAS BLOWN TREE FELL DOWN ACROSS THE INTERSECTION OF 558.
Jun 10, 9:26 PM EDTTORNADO1 Sse Washingtonville, OHTORNADO CONFIRMED. FURTHER INFORMATION AS AVAILABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

324 
WFUS51 KPBZ 110113
TORPBZ
OHC029-110130-
/O.NEW.KPBZ.TO.W.0005.200611T0113Z-200611T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
913 PM EDT Wed Jun 10 2020

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Northwestern Columbiana County in east central Ohio...

* Until 930 PM EDT.
    
* At 913 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Lisbon, or 12 miles south of Salem,
  moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Salem, Columbiana and Leetonia around 930 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Hanoverton, New Garden, Guilford Lake State Park and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
 
&&

LAT...LON 4090 8082 4090 8068 4071 8089 4077 8102
      4090 8091 4090 8090 4092 8090 4093 8089
      4093 8082
TIME...MOT...LOC 0113Z 216DEG 38KT 4073 8092 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RACKLEY
2 follow-up statements
500 
WWUS51 KPBZ 110118
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
918 PM EDT Wed Jun 10 2020

OHC029-110130-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-200611T0130Z/
Columbiana OH-
918 PM EDT Wed Jun 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHWESTERN COLUMBIANA COUNTY...

At 918 PM EDT, a severe squall line capable of producing both 
tornadoes and straight line wind damage was located near Lisbon, or 
8 miles south of Salem, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Salem, Columbiana and Leetonia around 930 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Guilford Lake State Park and Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4090 8069 4076 8084 4083 8097 4090 8091
      4090 8090 4092 8090 4093 8089 4093 8082
      4090 8082
TIME...MOT...LOC 0118Z 216DEG 38KT 4078 8087 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RACKLEY
577 
WWUS51 KPBZ 110127
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
927 PM EDT Wed Jun 10 2020

OHC029-110137-
/O.EXP.KPBZ.TO.W.0005.000000T0000Z-200611T0130Z/
Columbiana OH-
927 PM EDT Wed Jun 10 2020

...THE TORNADO WARNING FOR NORTHWESTERN COLUMBIANA COUNTY WILL EXPIRE
AT 930 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
east central Ohio.

LAT...LON 4090 8069 4076 8084 4083 8097 4090 8091
      4090 8090 4092 8090 4093 8089 4093 8082
      4090 8082
TIME...MOT...LOC 0127Z 216DEG 38KT 4085 8080 

$$

RACKLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jun 10, 9:10 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 10, 9:10 PM EDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
910 PM EDT Wed Jun 10 2020

.SYNOPSIS...
A cold front will support showers and thunderstorms this evening.
Some storms may be severe. Dry weather will return Thursday under
building high pressure, with temperature returning to near average
through the end of the week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Have cleared part of the watch in Ohio behind the main line of
convection. PoPs were updated to reflect current radar trends.

Previous discussion...
Effective shear and instability will increase as the associated
negatively tilted trough tracks east this evening and a line of
storms capable of producing damaging wind will cross this evening
ahead of the cold front.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Dry conditions return on Thursday with building high pressure behind
the front. It will be noticeably more comfortable with dewpoints
back down into the 50s and daytime highs in the upper 70s. A weak
front is progged to drop south over the area later on Friday but
conditions should remain largely dry with limited moisture...mainly
just resulting in increased cloud coverage.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A persistent upper trough/low is expected to remain across most of
the Eastern CONUS through the long term period. A sfc ridge under
the trough/low should maintain mainly dry weather through much of
the period, though slight to low rain chances are possible on
occasion as waves rotate around the low. Cooler than average
temperatures should recover to seasonable levels toward mid week.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Expect VFR conditions with a period of MVFR cigs and vis as a line of
storms pass through the region during the evening hours, generally
from 00Z through 06Z. Behind the convection, lingering MVFR cigs can
be expected for an hour or two before a return to VFR. A second
front will approach the area around dawn. This boundary will bring a
period of restrictive MVFR cigs which will hang around through much
of the morning hours. A return to VFR is expected during the
afternoon.

Gusty surface winds through a couple of hours after FROPA. No
substantial wind direction shift is expected until Thursday
afternoon.

.Outlook...
VFR will largely prevail through the next several days.

&&

.CLIMATE...
Record high temperature for June 10:

PIT...94F (1911)
ZZV...95F (1911)
MGW...98F (1933)
DUJ...87F (2012, 1984)
HLG...94F (1936)
PHD...93F (1999)

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 10, 1:05 PM EDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
105 PM EDT Wed Jun 10 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-111715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
105 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this evening with the
approach and passage of a cold front. Damaging winds will be the
primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 10, 8:38 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     COSHOCTON               40.27N  81.85W
06/10/2020                   COSHOCTON          OH   911 CALL CENTER

            TREE THROUGH HOUSE ON PARK AVE.

&&

EVENT NUMBER PBZ2001060

SKH
Local storm report, Jun 10, 8:41 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     NASHPORT                40.07N  82.18W
06/10/2020                   MUSKINGUM          OH   BROADCAST MEDIA

            LARGE TREE LIMBS DOWN

&&

EVENT NUMBER PBZ2001061

SKH
Local storm report, Jun 10, 8:44 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
844 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     COSHOCTON               40.26N  81.85W
06/10/2020                   COSHOCTON          OH   911 CALL CENTER

            TREES DOWN AND POWER LINES DOWN ACROSS THE CITY.
            STREETS IMPACTED: BEACH/CAMBRIDGE. 300 BLOCK/ WALNUT.

&&

EVENT NUMBER PBZ2001062

SKH
Special weather statement, Jun 10, 8:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
848 PM EDT Wed Jun 10 2020

OHZ049-050-059-068-069-WVZ001>004-012-110130-
Monroe-Jefferson-Noble-Harrison-Belmont-Marshall-Brooke-Ohio-Hancock-
Wetzel-
848 PM EDT Wed Jun 10 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT SOUTHEASTERN HARRISON...JEFFERSON...MONROE...
BELMONT...SOUTHEASTERN NOBLE...OHIO...NORTHWESTERN WETZEL...
MARSHALL...BROOKE AND SOUTHEASTERN HANCOCK COUNTIES...

At 848 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Cadiz to 8 miles
southwest of Woodsfield. Movement was northeast at 55 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

Locations impacted include...
Wheeling...                       Weirton...
Steubenville...                   Moundsville...
Martins Ferry...                  New Martinsville...
St. Clairsville...                Bellaire...
Barnesville...                    Cadiz...
Warwood...                        Wellsburg...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 201 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3954 8078 3955 8079 3956 8082 3960 8085
      3958 8089 3961 8095 3954 8104 3957 8104
      3957 8105 3958 8126 3960 8126 3961 8128
      3959 8129 3959 8135 4024 8115 4054 8052
      3993 8052 3951 8074
TIME...MOT...LOC 0048Z 238DEG 49KT 4021 8109 3969 8126

RACKLEY
Local storm report, Jun 10, 8:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
849 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     CLAYSVILLE              39.94N  81.67W
06/10/2020                   GUERNSEY           OH   911 CALL CENTER

            TREES DOWN NEAR ROUTE 313. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER PBZ2001063

SKH
Local storm report, Jun 10, 8:56 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     2 ESE BLOOMFIELD        40.05N  81.71W
06/10/2020                   GUERNSEY           OH   911 CALL CENTER

            TREES DOWN ALONG CABIN HILL ROAD AND ROUTE 209.

&&

EVENT NUMBER PBZ2001064

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:24 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Guernsey, Harrison, Jefferson, Tuscarawas51 min
Jun 10, 8:27 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Monroe, Noble33 min
Jun 10, 8:48 PM EDTSpecial Weather StatementPBZBelmont, Jefferson, Monroe42 min
Jun 10, 9:07 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Harrison, Jefferson23 min
Jun 10, 9:23 PM EDTSevere Thunderstorm WarningPBZColumbiana, Jefferson37 min

Nearby

Tornado Warnings in Ohio, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.